Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Apr 4, 2008, 4:56 AM EDT for 8 counties in Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 4:56 AM EDT (08:56 UTC)
- Expired
- Apr 4, 2008, 9:55 AM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ohio County, IN, Switzerland County, IN, Boone County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Owen County, KY, Pendleton County, KY
The radar
The Cincinnati radar (KILN), 113 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:30 AM EDT | FLOOD | 3 Se Rising Sun, KY | RIDDLES RUN ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
886
WGUS51 KILN 040859
FFWILN
INC115-155-KYC015-037-041-077-081-117-187-191-041500-
/O.NEW.KILN.FF.W.0006.080404T0856Z-080404T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
456 AM EDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOONE COUNTY IN NORTHERN KENTUCKY...
CAMPBELL COUNTY IN NORTHERN KENTUCKY...
CARROLL COUNTY IN NORTHERN KENTUCKY...
GALLATIN COUNTY IN NORTHERN KENTUCKY...
GRANT COUNTY IN NORTHERN KENTUCKY...
KENTON COUNTY IN NORTHERN KENTUCKY...
OWEN COUNTY IN NORTHERN KENTUCKY...
PENDLETON COUNTY IN NORTHERN KENTUCKY...
OHIO COUNTY IN SOUTHEAST INDIANA...
SWITZERLAND COUNTY IN SOUTHEAST INDIANA...
* UNTIL 1100 AM EDT.
* AT 454 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAINS AND THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL
ACROSS THE WARNED AREA. RADAR ESTIMATED BETWEEN 1 TO 2.5 INCHES OF
RAIN HAD FALLEN IN THE PAST THREE HOURS.
* AN AREA OF HEAVY RAIN...WITH EMBEDDED THUNDERSTORMS...WILL
CONTINUE TO FALL ACROSS THE WARNED AREA WITH ANOTHER 1 TO 2 INCHES
POSSIBLE THROUGH 1100 AM EDT. RUNOFF FROM THIS EXCESSIVE
RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ALEXANDRIA...
BELLEVUE...BURLINGTON...CARROLLTON...CLARYVILLE...COLD SPRING...
COVINGTON AND CRESCENT SPRINGS.
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3876 8531 3873 8522 3892 8522 3901 8490
3908 8487 3914 8474 3907 8464 3910 8447
3901 8431 3889 8425 3857 8422 3850 8454
3832 8479 3845 8498 3857 8505 3859 8517
3873 8532
TIME...MOT...LOC 0856Z 180DEG 0KT 3862 8493
$$1 follow-up statement
000
WGUS71 KILN 041355
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
954 AM EDT FRI APR 4 2008
INC115-155-KYC015-037-041-077-081-117-187-191-041404-
/O.CAN.KILN.FF.W.0006.000000T0000Z-080404T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO IN-SWITZERLAND IN-GRANT KY-BOONE KY-CAMPBELL KY-KENTON KY-
PENDLETON KY-GALLATIN KY-CARROLL KY-OWEN KY-
954 AM EDT FRI APR 4 2008
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OWEN...CARROLL...
GALLATIN...PENDLETON...KENTON...CAMPBELL...BOONE...GRANT...
SWITZERLAND AND OHIO COUNTIES HAS BEEN CANCELLED...
WHILE WATER REMAINED HIGH OVER THE AREA...STREAMS AND CREEKS WERE
BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. THERE WERE
STILL REPORTS OF WATER OVER A FEW ROADWAYS...BUT THE WATER WAS
RECEDING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3876 8531 3873 8522 3892 8522 3901 8490
3908 8487 3914 8474 3907 8464 3910 8447
3901 8431 3889 8425 3857 8422 3850 8454
3832 8479 3845 8498 3857 8505 3859 8517
3873 8532
TIME...MOT...LOC 1354Z 180DEG 0KT 3862 8493
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 1:37 AM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 4, 1:37 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 AM EDT FRI APR 4 2008
.SYNOPSIS...
A WARM FRONT WILL LIFT TO NEAR THE OHIO RIVER...WHERE IT WILL
BECOME NEARLY STATIONARY. LOW PRESSURE WILL TRAVEL UP THIS
BOUNDARY TODAY...BRINGING IT BACK THROUGH AS A COLD FRONT. THIS
SYSTEM WILL BRING WIDESPREAD RAIN SHOWERS AND EMBEDDED
THUNDERSTORMS...WITH THE POTENTIAL FOR HEAVY RAIN ACROSS SOUTHEAST
INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
COMPLEX WEATHER SITUATION WITH UPPER LEVEL FLOW BACKING AHEAD OF
A POSITIVELY TILTED TROF OVER THE NATIONS MID SECTION. THIS ALLOWS
GENEROUS GULF MOISTURE TO SPREAD NORTH INTO THE OHIO VALLEY WITH
PW/S INCREASING TO BETWEEN 1.3 AND 1.5 INCHES. HEAVY RAIN PARAMETERS
ARE IN PLACE WITH THE QUESTION REVOLVING AROUND PLACEMENT. INITIAL
S/W EMBEDDED IN THE FLOW HAS LEAD TO ISENTROPIC LIFT AND WIDESPREAD
RAIN ACROSS THE FAR SRN PORTION OF FA WITH RAINFALL GENERALLY LESS
THAN A QUARTER OF AN INCH.
A SERIES OF EMBEDDED SHORTWAVES IN SWRLY FLOW ALOFT TO CONTINUE TO
ALLOW LIFT...WITH MSTR OVERSPREADING ENTIRE FA TNGT. MAIN SFC WAVE
TO EJECT NE FROM THE PLAINS INTO THE OHIO VALLEY BY FRIDAY MORNING.
SIGNIFICANT NUMERICAL MODEL SOLN DIFFERENCES EXIST. 12Z NAM SOLN
IS DEEPER AND SLOWER...WITH SFC WAVE OVER SRN INDIANA BY 12Z
FRIDAY. GFS IS QUICKER AND WEAKER WITH THE WAVE INTO CNTRL OH BY
12Z FRIDAY. BEING MORE DYNAMIC...THE NAM HAS VERY STG LLJ...WITH
SIGNIFICANT FORCING ALONG AND NORTH OF THE SFC LOW TRACK. GFS HAS
THE BEST FORCING ALONG AND SOUTH OF THE LOW. THEREFORE...THE NAM
HAS THE AXIS OF HEAVY RAIN DISPLACED FURTHER N THAN GFS. NGM SOLN
IS MORE SIMILAR TO THE GFS. CMC AND NCEP ENSEMBLE CLUSTERS SUGGEST
THAT THE GREATEST PROBABILITY OF A 2 INCH OR GREATER RAINFALL WUD
OCCUR SOUTH OF THE OH RIVER INTO S CENTRAL OHIO...MORE SIMILAR TO
THE GFS. SREF ENSEMBLE MEAN SOLN IS ALSO MORE SIMILAR TO THE GFS
BUT IS A LTL SLOWER WITH THE SPEED OF THE LOW. BASED ON TRENDS AND
CLUSTERING OF SOLN/S HAVE TRENDED ILN/S FORECAST TOWARD THIS SREF
ENSEMBLE MEAN SOLN. THIS WUD KEEP THE HEAVIEST RAIN AXIS ACRS THE
SRN PORTION OF FA.
WITH THE FRONTAL BOUNDARY LIFTING NORTH TO NEAR THE OHIO RIVER
AS SFC LOW EJECTS NE ALONG THE BOUNDARY TO NEAR CVG BY MORNING.
PRECIP WILL INCREASE IN COVERAGE OVER THE NEXT FEW HOURS FROM THE
SOUTHWEST AHEAD OF LEAD SFC WAVE CURRENTLY OVER SRN MISSOURI. HAVE
SEEN HOURLY RAINFALL RATES ON ORDER OF 0.25-0.40 WITHIN THIS RAIN
AREA ACRS WRN KY/SRN ILLINOIS/SW INDIANA. EXPECT THE HEAVY RAIN
AXIS...WHERE 2 TO 3 INCHES IS EXPECTED FROM NRN KY INTO S CENTRAL
OHIO. NORTH OF THE WATCH AREA...RAINFALL WILL APPROACH AN INCH.
WITH WARM FRONT IN THE AREA...TEMPS HAVE REACHED THEIR MINS
ALREADY FOR THE NIGHT. SHOULD SEE TEMPS REMAIN STEADY OR SLOWLY
RISE A FEW DEG FOR THE REST OF THE NIGHT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
WITH INITIAL SFC WAVE LIFTING NE THRU THE FA FRI MORNING...ELEVATED
INSTBY WL CONTINUE ACRS THE SE FA. THUS THE HEAVY RAIN THREAT WILL
CONTINUE MAINLY THRU THE MORNING IN THE WEST AND INTO EARLY AFTN
EAST. THE SFC LOW IS ELONGATED WITH A SECOND WAVE LIFTING OUT
ACRS SE KY FRI EVENING. WITH THIS WAVE TO OUR SE AND UPR TROF
AXIS PIVOTING THRU HAVE CONTD CHC POPS FRIDAY NIGHT WITH SLIGHT
CHC/CHC POPS SATURDAY. HAVE HIGHEST POPS IN THE SE WHERE BEST
MSTR AND LIFT WL EXIST.
SFC HIGH PRESSURE SETTLES IN BEHIND THIS SYSTEM AND WILL PROVIDE DRY
WEATHER SAT NIGHT.
TEMP WISE...HAVE TRENDED TEMPS SLIGHTLY COOLER THAN MAV GUID FRI
AND SAT FOR HIGHS AND A LTL ABOVE GUID FRIDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
STAYED CLOSE TO ECMWF SOLUTION FOR PRECIPITATION FORECAST. SUNDAY
LOOKS TO BE DRY UNDER A RIDGE OF HIGH PRESSURE. LOW PRESSURE MOVING
THROUGH THE GREAT LAKES INTO CANADA WILL PROVIDE A LOW CHANCE FOR
SHOWERS ON MONDAY. A MORE VIGOROUS LOW WILL BRING ANOTHER LOW CHANCE
OF SHOWERS TUESDAY WITH BETTER CHANCE TUESDAY NIGHT INTO WEDNESDAY.
DRIER WEATHER WILL RETURN NEXT THURSDAY WITH HIGH PRESSURE RIDING IN
ON A WESTERLY FLOW ALOFT.
TEMPERATURE GUIDANCE IS WARMER THAN PREVIOUS RUNS AND SUGGESTS HIGHS
IN THE 60S NORTH TO AROUND 70 SOUTH. SPLIT THE DIFFERENCE BETWEEN
GRIDDED MOS AND SLIGHTLY COOLER RAW MEX DATA.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
CIGS WILL REMAIN IFR THROUGH 15Z-18Z AS WARM FRONTAL RAIN
OVERSPREAD THE TERMINALS. HAVE ADDED VCTS TO KCVG AND KLUK THROUGH
10Z...WITH ISOLATED THUNDER AND CB ELSEWHERE WITH ELEVATED
INSTABILITY.
PCPN WILL WIND DOWN AFTER 18Z. CIGS WILL BECOME MVFR AND WINDS
WILL BECOME W/NW AROUND 10 KTS AS LOW PRESSURE MOVES NE OF THE
REGION.
OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES WILL PERSIST INTO
SATURDAY MORNING.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ063>065-070>074-
077>082-088.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...RYAN
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...Hazardous weather outlook, Apr 3, 3:59 PM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 359 PM EDT THU APR 3 2008 INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-042000- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 359 PM EDT THU APR 3 2008 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-042000- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE- 359 PM EDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTH TO NEAR THE OHIO RIVER TONIGHT. LOW PRESSURE TRACKING NORTHEAST ALONG IT TONIGHT AND EARLY FRIDAY WILL BRING RAIN TO THE REGION. WHILE THE HEAVIEST RAIN IS FORECAST TO STAY SOUTH OF THE I-70 CORRIDOR...AREAS FURTHER NORTH MAY SEE ONE TO LOCALLY TWO INCHES OF RAIN TONIGHT INTO FRIDAY. THIS MAY LEAD TO SCATTERED HIGH WATER PROBLEMS. IF THE FRONT LIFTS FURTHER NORTH THAN FORECAST...THE AXIS OF HEAVY RAIN WOULD SHIFT NORTH AS WELL...BRINGING MORE WIDESPREAD FLOODING PROBLEMS TO THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 1:57 AM EDT | Areal Flood Advisory | ILN | Boone, Campbell, Carroll, Gallatin, Grant, Kenton and 2 more | 6 hr |
| Apr 4, 3:00 AM EDT | Areal Flood Advisory | ILN | Bracken, Campbell, Lewis, Mason, Robertson | 6 hr |
| Apr 4, 8:25 AM EDT | Flash Flood Warning | ILN | Lewis | 3 hr |
| Apr 4, 9:56 AM EDT | Areal Flood Advisory | ILN | Boone, Campbell, Carroll, Gallatin, Grant, Kenton and 2 more | 42 days |
| Apr 4, 10:13 AM EDT | River Flood Warning | ILN | Campbell, Kenton, Pendleton | 32 hr |
| Apr 4, 11:28 AM EDT | Areal Flood Warning | ILN | Carroll, Owen | 57 hr |
| Apr 4, 4:14 AM EDT | Areal Flood Advisory | ILN | Dearborn, Franklin, Ripley | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2008Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.